Hail, Cabell
- When
- April 11, 5:54 PM EST
- Where
- Cabell County, 1.48 mi NNW of Hodges
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.390, -82.440
Showers and thunderstorms, associated with a cold front moving through the Ohio River Valley, moved across Ohio and Kentucky on the 11th. Overall the storms were not overly strong, however one storm pulsed up as it moved into West Virginia during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Showers and thunderstorms, associated with a cold front moving through the Ohio River Valley, moved across Ohio and Kentucky on the 11th. Overall the storms were not overly strong, however one storm pulsed up as it moved into West Virginia during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 11, 2:03 PM EST, 3 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 303 PM EDT Tue Apr 11 2017 .SYNOPSIS... A cold front slowly crosses the area tonight. High pressure builds in Wednesday, remaining Thursday. Warm front lifts through Friday into Saturday. Cold front Sunday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 245 PM Tuesday... Models in agreement on a prefrontal surface trough moving east across the area this later afternoon and evening, accompanied by an organized band of showers. Model soundings indicate enough instability for a thunderstorm along and just ahead of the trough, but nothing strong to severe is expected. Behind this through follows the real cold front, weak as it is, that will cross the area overnight. Thus at least scattered showers will continue until passage of the front. Models now target two areas that receive the greatest QPF. One is across southeast Ohio early with one wave moving up along the front. The second is across southeastern WV and southwest VA tonight with a second wave. This second wave will then accelerate the front through by morning. Thus on Wednesday, high pressure will build in with dry weather quickly establishing itself and with increasing sunshine. Thus temperatures Wednesday will only be slightly cooler than today, but it will be dry again with northwest winds. As of 430 AM Tuesday... The main feature this period will be a slow moving cold front progged to cross through the day into Wednesday morning. Model guidance demonstrates consistency in timing this feature, with initial precip entering far northwestern counties around 11/10Z. Still some questions regarding areal coverage, but kept likely PoPs in with the highest confidence coming after 12/00Z, mainly along and east of the Ohio River. There should also be modest instability, with CAPE values between 500-800 J/kg, and around 40-45 kts deep layer shear, and this will allow chance thunder as the front crosses. By the end of the period, rain will have cleared most areas outside the mountains with perhaps a lingering shower or two left over going into the short term. Used a blend of hi-res and global model guidance to fine tune precip timing and coverage with more preference on LAMP guidance for temps. Efficient radiational cooling in the mountains have allowed temps to drop quickly with slightly less cooling farther west. Increasing cloud cover today will limit heating, so kept highs just shy of 80 F in the lowlands with upper 60s to lower 70s elsewhere, but still above guidance. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... As of 232 PM Tuesday... Quiet weather expected into Thursday night. Relative humidity levels drop into the mid to upper 20 percents Thursday afternoon, but winds are not expected to be very strong. The GFS does show some showers popping along the Appalachian ridge Thursday afternoon, but think moisture will be too limited -- despite the elevated heat source enhancement -- so kept POPs dry for now. Moisture does start picking up Thursday night, with some showers and thunderstorms expected Friday with a weak warm front slowly lifting through the region. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 233 PM Tuesday... Warm front from the short term continues to lift through for the beginning of the long term. Have showers and thunderstorms, especially across the northern half of the CWA Saturday with southerly flow cranking up. A cold front will push through Sunday, with likely POPs taking the form of showers and thunderstorms. Have some POPs lingering across the east into Monday before drying out Monday night into Tuesday. Stuck fairly close to the consensus blend through the long term. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... 18Z Tuesday thru 18Z Wednesday... As of 140 PM Tuesday... Prefrontal surface trough moves east across the area this afternoon afternoon and evening, followed by the cold front tonight. Cold front exits the mountains by around 10Z Wednesday. Band of showers and thunderstorms with the prefrontal trough spreading eastward across the area later this afternoon and evening, with lingering rain showers behind the surface trough until the cold front passes tonight. Southwest winds 7 to 14 MPH ahead of the cold front, becoming west northwest 5 to 10 MPH behind the cold front tonight, and northwest 7 to 12 MPh Wednesday. SCT-BKN 4000-6000 feet AGL ahead of the band of convection this afternoon, but with occasional MVFR in the showers, continuing until the cold front passes. With passage of the cold front, rain mostly ends, and look for general MVFR ceilings low lands; with IFR ceilings in the mountains including BKW and EKN. Conditions improve to VFR SCT clouds from west to east beginning around 09Z, reaching the mountains by 17Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium for timing of convection, Low to medium for development and timing of MVFR/IFR tonight. ALTERNATE SCENARIOS: Areal coverage of TSRA and SHRA could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M L HTS CONSISTENCY H H H H H M H H H M H L BKW CONSISTENCY H H H H H H H H L H H L EKN CONSISTENCY H H H H H H H H H H L L PKB CONSISTENCY H H M M M M H H M M M L CKB CONSISTENCY H H H H H H H H H H L L AFTER 18Z WEDNESDAY... IFR possible in mountains Wednesday morning. && .FIRE WEATHER... As of 1140 AM Tuesday... Fire weather concerns will be mitigated by increasing low level moisture and the onset of rain across portions of the area tonight. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV NEAR TERM...JMV/DTC SHORT TERM...MZ LONG TERM...MZ AVIATION...JMV/DTC FIRE WEATHER...JMV
Hazardous Weather Outlook National Weather Service Charleston WV 1244 PM EDT Tue Apr 11 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-121645- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1244 PM EDT Tue Apr 11 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Charleston WV
456 PM EDT TUE APR 11 2017
OHZ086-WVZ007-112130-
Gallia-Mason-
456 PM EDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GALLIA AND NORTHERN
MASON COUNTIES...
At 456 PM EDT, a strong thunderstorm was located 7 miles south of Rio
Grande, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Point Pleasant, Gallipolis, Racine, New Haven, Mason, Syracuse,
Hartford City, Henderson, Cheshire, Adamsville, Lakin, Gallopolis
Ferry, Gage and Letart.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3884 8242 3898 8210 3896 8210 3898 8208
3899 8205 3901 8204 3903 8200 3899 8198
3900 8195 3899 8193 3894 8190 3893 8190
3889 8193 3882 8187 3873 8238
TIME...MOT...LOC 2056Z 246DEG 31KT 3878 8234
KistnerSpecial Weather Statement
National Weather Service Charleston WV
521 PM EDT TUE APR 11 2017
KYZ102-112145-
Carter-
521 PM EDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARTER COUNTY...
At 521 PM EDT, a strong thunderstorm was located over Vale, or 8
miles southwest of Olive Hill, moving east at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Olive Hill, Carter Caves State Park, Grayson Lake State Park, Grahn,
Soldier and Globe.
This includes Interstate 64 in Kentucky between mile markers 150 and
169.
LAT...LON 3841 8301 3818 8292 3817 8293 3817 8298
3820 8301 3820 8304 3818 8305 3823 8309
3824 8314 3827 8317 3823 8322 3819 8323
3819 8326 3822 8329 3821 8330 3830 8333
TIME...MOT...LOC 2121Z 253DEG 29KT 3822 8327
KistnerSpecial Weather Statement
National Weather Service Charleston WV
532 PM EDT TUE APR 11 2017
OHZ076-WVZ009>011-019-112215-
Washington-Ritchie-Wood-Pleasants-Tyler-
532 PM EDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
PLEASANTS...NORTHERN RITCHIE...TYLER AND NORTHEASTERN WOOD
COUNTIES...
At 531 PM EDT, a strong thunderstorm was located near Belmont, or 9
miles southwest of St. Marys, moving east at 45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Marietta, St. Marys, Middlebourne, Paden City, Sistersville, Belmont,
Newport, Matamoras, Friendly, Fly, Alma, Willow Island, Maxwell,
Schultz, Arvilla, Point Lookout, New Matamoras, Wick, Waverly and
Mountain.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in Ohio between mile markers 1 and 2.
Route 50 in West Virginia between mile markers 17 and 20, and near
mile marker 23.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3954 8078 3951 8074 3948 8072 3947 8070
3943 8066 3943 8071 3939 8074 3933 8084
3924 8139 3943 8144 3957 8105 3957 8104
3954 8104 3961 8095
TIME...MOT...LOC 2131Z 249DEG 37KT 3932 8132
KistnerSpecial Weather Statement
National Weather Service Charleston WV
542 PM EDT TUE APR 11 2017
KYZ101-103-112215-
Boyd-Greenup-
542 PM EDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BOYD AND SOUTHEASTERN
GREENUP COUNTIES...
At 542 PM EDT, a strong thunderstorm was located near Oldtown, or
near Grayson, moving east at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Ashland, Cannonsburg, Kenova, Catlettsburg, Greenup, Princess,
Coalton, Greenbo Lake, Oldtown, Naples, Flatwoods, South Point,
Russell, Raceland, Worthington, Wurtland, Bellefonte, Westwood,
Hanging Rock and Hopewell.
This includes Interstate 64 in Kentucky near mile marker 178.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3857 8282 3856 8278 3856 8273 3854 8270
3848 8264 3847 8261 3842 8259 3840 8260
3837 8283 3840 8291 3840 8295 3839 8296
3851 8300
TIME...MOT...LOC 2142Z 251DEG 20KT 3842 8300
KistnerSpecial Weather Statement
National Weather Service Charleston WV
545 PM EDT TUE APR 11 2017
KYZ102-103-112230-
Boyd-Carter-
545 PM EDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT BOYD AND SOUTHEASTERN CARTER
COUNTIES...
At 544 PM EDT, a strong thunderstorm was located near Grayson Lake
State Park, moving east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Ashland, Grayson, Grayson Lake State Park, Cannonsburg, Catlettsburg,
Princess, Durbin, Coalton, Denton, Burnaugh, Rush, Lockwood, Grahn,
Willard, Hitchins and Mavity.
This includes Interstate 64 in Kentucky between mile markers 161 and
191.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3834 8314 3840 8290 3838 8282 3842 8277
3846 8261 3826 8257 3825 8259 3827 8264
3826 8270 3824 8274 3824 8280 3819 8285
3820 8288 3817 8294 3818 8299 3820 8301
3820 8304 3818 8305 3822 8308 3824 8312
TIME...MOT...LOC 2144Z 258DEG 25KT 3825 8305
KistnerSpecial Weather Statement
National Weather Service Charleston WV
629 PM EDT TUE APR 11 2017
KYZ103-105-OHZ087-WVZ005>007-013-112300-
Boyd-Lawrence-Lawrence-Mason-Lincoln-Wayne-Cabell-
629 PM EDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...NORTH
CENTRAL LAWRENCE...SOUTHEASTERN LAWRENCE...SOUTHERN MASON...CABELL...
NORTHWESTERN LINCOLN AND NORTHERN WAYNE COUNTIES...
At 629 PM EDT, a strong thunderstorm was located over Durbin, or near
Cannonsburg, moving east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Huntington, Wayne, Hamlin, Chesapeake, Proctorville, Beech Fork State
Park, Cannonsburg, Hurricane, Barboursville, Kenova, Milton,
Catlettsburg, Ceredo, Ona, Culloden, Burnaugh, Durbin, Centerville,
South Point and Burlington.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 184 and 191.
Interstate 64 in West Virginia between mile markers 1 and 32.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3839 8274 3856 8207 3850 8205 3834 8204
3829 8205 3827 8199 3821 8198 3820 8270
TIME...MOT...LOC 2229Z 257DEG 26KT 3830 8265
KistnerThe Charleston,WV radar (KRLX), 63 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679672, 679674.